Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 69, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2019, 4:33 PM CDT for Pecos County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2019, 4:33 PM CDT (21:33 UTC)
- Expired
- May 2, 2019, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 137 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:17 PM CDT | HAIL 1 | 1 E Sheffield, TX | |
| May 2, 5:20 PM CDT | HAIL 1.5 | Sheffield, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1678 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
181
WUUS54 KMAF 022133
SVRMAF
TXC371-022215-
/O.NEW.KMAF.SV.W.0069.190502T2133Z-190502T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
433 PM CDT Thu May 2 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Pecos County in southwestern Texas...
* Until 515 PM CDT.
* At 432 PM CDT, a severe thunderstorm was located 7 miles northwest
of Sheffield, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 317 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3066 10197 3077 10201 3086 10185 3083 10185
3080 10183 3076 10184 3075 10183 3076 10182
3074 10181 3070 10181 3068 10178
TIME...MOT...LOC 2132Z 248DEG 7KT 3075 10192
HAIL...1.00IN
WIND...60MPH
$$
HC1 follow-up statement
814
WWUS54 KMAF 022157
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
457 PM CDT Thu May 2 2019
TXC371-022215-
/O.CON.KMAF.SV.W.0069.000000T0000Z-190502T2215Z/
Pecos TX-
457 PM CDT Thu May 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL PECOS COUNTY...
At 456 PM CDT, a severe thunderstorm was located near Sheffield,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 317 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3066 10197 3077 10201 3086 10185 3083 10185
3080 10183 3076 10184 3075 10183 3076 10182
3074 10181 3070 10181 3068 10178
TIME...MOT...LOC 2156Z 248DEG 7KT 3077 10187
HAIL...1.00IN
WIND...60MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:04 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 2, 3:04 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 304 PM CDT Thu May 2 2019 .DISCUSSION... Current sfc obs show the well advertised cold front moving south through the CWA. Progression has slowed over the last couple hours and it currently extends over the far southeast Permian Basin through the Lower Trans Pecos. There is also a sfc dryline that extends roughly from the Davis/Glass Mtns toward the SSW into Presidio County. The main focus for convection this afternoon into early tonight will be across the Lower Trans Pecos, Stockton Plateau, and Big Bend areas where a Severe Thunderstorm Watch is in effect until 7PM CDT. CAPE values here are in excess of 3000 J/KG with effective shear 40-50 kts, and 0-3 km lapse rates of 7-8 deg C/km. The main threats will be very large hail, damaging wind gusts, and maybe a tornado along the frontal boundary. Storms should begin to weaken after sunset, but kept severe in grids through 03Z in case convection continues for a few more hours. Short-term models show veering sfc winds by early tomorrow as a 500 mb sw trough moves across the forecast area. Included likely PoPs over the south and eastern portions of the CWA where 12K NAM and NAM NEST show a cluster of showers and storms will progress from W to E throughout the day. High temps will remain cooler over the north and eastern zones. Another front will arrive sometime tomorrow evening, although timing is still in question. GFS is slower on frontal progression while NAM and ECMWF is much quicker. Showers and storms are possible along the frontal boundary late tomorrow night into Saturday morning. Temperatures should rebound a bit on Saturday as the sfc front lifts out of the region. Warmer temperatures will return Sunday into mid next week as sfc winds become more southerly. There will be a chance of t-storms along the dryline each day as rich moisture continues to advect into the CWA ahead of an approaching upper low. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 75 56 77 / 40 60 30 10 Carlsbad 58 85 55 83 / 20 30 10 20 Dryden 65 83 61 83 / 60 70 30 20 Fort Stockton 62 81 57 83 / 40 60 20 20 Guadalupe Pass 59 79 52 81 / 10 20 10 10 Hobbs 56 76 51 78 / 20 40 20 20 Marfa 50 82 45 83 / 20 30 10 20 Midland Intl Airport 60 79 55 80 / 40 60 20 20 Odessa 60 79 56 80 / 40 60 20 20 Wink 60 83 57 83 / 40 50 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/24
Hazardous weather outlook, May 2, 2:38 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 238 PM CDT Thu May 2 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 238 PM CDT Thu May 2 2019 /138 PM MDT Thu May 2 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening, especially south of I-20, and across the far southeastern Permian Basin, Lower Trans Pecos, and Big Bend Area. Large to very large hail, damaging winds, and an isolated tornado are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible the next few days, especially across the Permian Basin and Lower Trans Pecos. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 2, 4:01 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Thu May 2 2019
TXZ075-082-022145-
Pecos TX-Terrell TX-
401 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sheffield, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 315 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.
LAT...LON 3062 10199 3080 10205 3087 10186 3083 10185
3080 10183 3076 10184 3074 10181 3070 10181
3068 10178 3066 10176
TIME...MOT...LOC 2100Z 254DEG 19KT 3074 10194
HCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:11 PM CDT | Special Weather Statement | MAF | Crockett | 34 min |
| May 1, 7:33 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| May 1, 8:31 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 2, 4:01 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 2, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 40 min |
| May 2, 4:53 PM CDT | Flash Flood Warning | MAF | Pecos | 112 min |
| May 2, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| May 2, 5:50 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 2, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 50 min |
| May 2, 6:09 PM CDT | Special Weather Statement | MAF | Brewster | 36 min |
| May 2, 6:16 PM CDT | Special Weather Statement | MAF | Pecos | 29 min |
| May 2, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| May 2, 6:44 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 2, 6:48 PM CDT | Areal Flood Advisory | MAF | Pecos | 117 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.